Florida, 2011

Hail and Damaging Winds in Florida, June 18, 2011

June 18, 2011 · NWS MLB · 8 events in 4 counties and zones

Multiple severe thunderstorms occurred from metro Orlando to the coast of Brevard and Volusia Counties. These storms developed ahead of a shortwave trough and along the east coast sea breeze, eventually congealing into an eastward moving mesoscale convective complex across central portions of East Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Multiple severe thunderstorms occurred from metro Orlando to the coast of Brevard and Volusia Counties. These storms developed ahead of a shortwave trough and along the east coast sea breeze, eventually congealing into an eastward moving mesoscale convective complex across central portions of East Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 18, 1:33 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 18, 1:33 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT SAT JUN 18 2011

.DISCUSSION...

CURRENTLY/TONIGHT...SHOWER/STORM DEVELOPMENT WILL INCREASE INTO LATE
AFT WITH THE CONTINUED INLAND MOVEMENT OF THE EAST/WEST COAST SEA
BREEZE BOUNDARIES AND SUPPORT FROM APPROACHING SHORTWAVE ALOFT.
DELAYED DEVELOPMENT OF THE SEA BREEZE NORTH OF THE CAPE WILL ALLOW
FOR BOUNDARY COLLISIONS CLOSER TO THE COAST LATE TODAY. ANY STORMS
THAT DEVELOP OVER THE INTERIOR WILL MOVE TOWARD THE EAST AROUND 5-10
MPH AND MAY REACH BACK TOWARD THE COAST...ESPECIALLY NORTH OF
MELBOURNE THIS EVENING. WILL INCLUDE A PRE-FIRST PERIOD FOR THE LATE
DAY SCATTERED STORMS WITH RAIN CHANCES ENDING AFTER MIDNIGHT. LOWS
WILL REACH THE LOW/MID 70S LATE TONIGHT.

SUNDAY...HIGH PRESSURE RIDGE AXIS WILL CONTINUE TO REMAIN JUST SOUTH
OF THE AREA TOMORROW WITH S/SW FLOW CONTINUING OVER THE AREA.
WEAKENED SHORTWAVE TROUGH ALOFT WILL MOVE INTO SOUTH FLORIDA SO WILL
LOSE UPPER LEVEL SUPPORT FOR LIFT IN AFT. HOWEVER SLOW INLAND
MOVEMENT OF THE EAST COAST SEA BREEZE WILL CONTINUE TO BE ABLE TO
GENERATE ISO/SCT SHRA/TSRA IN THE AFT WITH SEA BREEZE COLLISION ONCE
AGAIN EXPECTED CLOSER TO THE EAST COAST LATE IN THE DAY. TEMPS WILL
BE QUITE HOT TOMORROW...ESPECIALLY OVER THE INTERIOR AND ALONG THE
COAST WHERE THE SEA BREEZE BOUNDARY IS DELAYED. HIGHS IN THESE AREAS
WILL REACH THE MID/UPPER 90S WITH LOW 90S ALONG THE TREASURE/SRN
BREVARD COASTS.

SUNDAY NIGHT-MONDAY...SFC/LOW LEVEL RIDGE WILL REMAIN ACROSS
SOUTHERN HALF OF AREA THROUGH PERIOD. EAST COAST SEA BREEZE
EVOLUTION WILL CONTINUE TO DEVELOP FIRST ALONG THE TREASURE COAST
AND THEN NORTH OF THE CAPE LATER IN THE AFTERNOON. HOWEVER BOTH GFS
AND ECMWF SHOW LOW/MID TROPOSPHERIC DRYING SPREADING INTO THE
REGION. THE NAM IS THE OUTLIER WITH HIGHER POPS ON MONDAY THAN
SUNDAY. WILL OPT FOR THE FORMER SOLUTION BASED ON SATELLITE TRENDS
AND GO FOR THE LOWER POPS. MAV/GFS GUIDANCE SUGGEST BLO 20 PCT...BUT
WILL KEEP 20 PCT OVER THE SOUTH IN ARE OF DEEPER MOISTURE. TEMPS TO
CONTINUE SOME 3 TO 5 DEGREES ABV CLIMO WITH RELATIVELY DRY AIR IN
PLACE.

TUE-SAT (PREV DISC)...SURFACE RIDGE AXIS SLOWLY SHIFTS UP TO NORTH
FLORIDA/SOUTH GEORGIA SATURDAY. TIME HEIGHT CROSS SECTION DOES NOT
BODE WELL FOR ANY SIGNIFICANT PRECIPITATION AS IT SHOWS SCANT
MOISTURE EVEN IN THE LOWEST LAYERS THROUGH THURSDAY. LIMITED
INCREASE IN THE LOWER LAYER MOISTURE FIELD FRIDAY AND SATURDAY BUT
THE EVEN 30 POP SUGGESTED BY THE EXTENDED MEX GUIDANCE MAY BE A BIT
GENEROUS.

&&

.AVIATION...VFR CONDS WITH TEMPO IFR/MVFR IN SCT SHRA/TSRAS BEFORE
04Z. THEN PREDOMINANT VFR OVERNIGHT INTO SUN MORNING. STORM COVERAGE
EXPECTED TO BE SLIGHTLY LESS SUNDAY WITH LOSS OF UPPER LEVEL
SUPPORT. HOWEVER ISO/SCT CONVECTION WILL STILL BE ABLE TO DEVELOP
OVER THE AREA DURING THE AFT WITH TEMPO IFR/MVFR CONDS RETURNING.

&&

.MARINE...SOUTH WINDS UP TO 10-15 KTS WILL DECREASE AND BECOME
SOUTHWEST LATE TONIGHT. WILL THEN SEE WINDS SWITCH BACK TO THE SOUTH
BY TOMORROW AFT. SEAS WILL REMAIN AOB 3FT. CHANCES FOR OFFSHORE
MOVING STORMS LOOKS TO DECREASE TOMORROW AS STEERING FLOW BECOMES
MORE ONSHORE.

MON-WED...HIGH PRESSURE RIDGE AXIS WILL REMAIN OVER SOUTH
CENTRAL/SOUTH FLORIDA INTO EARLY NEXT WEEK. WINDS OUT OF THE SOUTH
TO SOUTHWEST...EXCEPT SOUTHEAST ALONG THE COAST WHEN THE SEA BREEZE
DEVELOPS IN THE AFTERNOON. WIND SPEEDS 15 KTS OR LESS WITH SEAS 3
FEET OR LESS.

&&

.FIRE WEATHER...SLOWER INLAND MOVEMENT OF THE EAST COAST SEA BREEZE
AND HOT TEMPS IN THE AFT WILL ALLOW MIN RH VALUES TO FALL JUST BELOW
40% OVER A FEW INTERIOR AREAS SUNDAY. CONVECTIVE COVERAGE NOT
EXPECTED TO BE AS HIGH TOMORROW. HOWEVER WILL STILL SEE ISOLATED TO
SCATTERED LIGHTNING STORMS FORM OVER THE AREA LATER IN THE DAY.

MON-WED...LOWER POPS MON-WED WITH 20 OR LESS EACH DAY. TEMPERATURES
IN THE LOW TO MID 90S AND LITTLE IF ANY RAIN WILL RESULT IN
CONTINUED DRYING OF FUELS. AFTERNOON MINIMUM RH VALUES IN THE LOWER
40S FOR THE AREAS WEST OF INTERSTATE 4 TO THE MID 50S AT THE COAST
LOOKS TO BE THE ONLY BRIGHT SPOT FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  94  73  94 /  20  20  10  10
MCO  73  97  74  97 /  20  20  10  10
MLB  73  93  73  93 /  20  30  10  20
VRB  72  91  73  91 /  20  30  10  20
LEE  75  96  75  97 /  20  20  10  10
SFB  74  97  75  97 /  20  20  10  10
ORL  75  97  76  97 /  20  20  10  10
FPR  72  91  72  92 /  20  30  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WEITLICH
LONG TERM....BLOTTMAN
Hazardous weather outlook, Jun 18, 9:30 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SAT JUN 18 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-181600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1030 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH NEAR TO SLIGHTLY ABOVE NORMAL LEVELS
OF ATMOSPHERIC MOISTURE AND A WEAK UPPER LEVEL TROUGH DROPPING INTO
CENTRAL FLORIDA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA FROM THIS AFTERNOON INTO EARLY THIS EVENING.

A HIGH PRESSURE RIDGE ACROSS SOUTH FLORIDA WILL PROVIDE A LIGHT
SOUTH TO SOUTHWEST WIND FLOW. THIS SHOULD HOLD THE EAST COAST SEA
BREEZE CLOSER TO THE COAST AND BRING A CHANCE FOR AFTERNOON STORMS
TO THE SPACE AND TREASURE COASTS. THE GREATEST COVERAGE SHOULD OCCUR
OVER THE INTERIOR COUNTIES AND ALONG THE COAST FROM CAPE CANAVERAL
NORTH WHERE BOUNDARY INTERACTIONS WILL BE MORE NUMEROUS.

FREQUENT LIGHTNING STRIKES...STRONG WIND GUSTS ABOVE 40 MPH...SMALL
HAIL AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH ISOLATED STRONG
STORMS. STORM MOTION WILL BE TOWARD THE NORTHEAST AT 10 TO 15 MPH.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON STORMS OVER LAND WILL MOVE NORTHEAST AT AROUND
10 TO 15 MPH WITH SOME MOVING ACROSS THE COAST BETWEEN FLAGLER BEACH
AND CAPE CANAVERAL. A FEW STORMS WILL BECOME STRONG WITH FREQUENT
LIGHTNING STRIKES AND WIND GUSTS OVER 35 KNOTS.

.FIRE WEATHER IMPACT...
DESPITE SOME HEAVY RAINFALL THIS WEEK...THERE ARE STILL VERY PARCHED
AREAS...WHICH WILL BE PARTICULARLY SUSCEPTIBLE TO NEW FIRE IGNITIONS
FROM LIGHTNING STRIKES AND RAPID SPREAD BY GUSTY THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS SUNDAY AFTERNOON WILL PRODUCE GUSTY WINDS AND HEAVY
RAIN. THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

LASCODY/CRISTALDI

In the hours before

Special weather statement, Jun 18, 2:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT SAT JUN 18 2011

FLZ041-044-182030-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
345 PM EDT SAT JUN 18 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN LAKE COUNTY...
NORTHWESTERN VOLUSIA COUNTY...

* UNTIL 430 PM EDT.

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
GEORGE...MOVING NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2927 8141 2927 8134 2923 8132 2913 8147
      2903 8166 2905 8166 2906 8164 2929 8165
      2931 8168 2933 8168 2938 8147 2940 8142
TIME...MOT...LOC 1944Z 232DEG 5KT 2924 8157

GUSEMAN

The radar

The Melbourne radar (KMLB), 46 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
June 18, 3:05 PM EST
Where
Brevard County, 1.15 mi ESE of (Tix)space Cntr Exec
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
28.515, -80.782

Titusville Airport measured a 50 kt (58 mph) wind gust.

Funnel Cloud, Volusia

When
June 18, 3:41 PM EST
Where
Volusia County, 1.2 mi SW of Ormond Beach
Reported by
Public
Coordinates
29.270, -81.067

A funnel cloud was reported by the public near Ormond Beach.

Hail, Seminole

When
June 18, 5:53 PM EST
Where
Seminole County, 21.12 mi WSW of Scottsmoor
Measured
1 in hail
Reported by
Public
Coordinates
28.656, -81.193

Quarter sized hail was reported by the public near the intersection of East Mitchell Hammock Road and Kingsbridge Drive in Oviedo.

Thunderstorm Wind, Orange

When
June 18, 6:11 PM EST
Where
Orange County, (Mco)orlando Intl Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
28.430, -81.320

Orlando International Airport ASOS recorded a 61 kt (70 mph) wind gust.

Hail, Orange

When
June 18, 6:20 PM EST
Where
Orange County, 2.92 mi ESE of Conway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.479, -81.288

A trained spotter reported quarter sized hail along with an estimated 60 mph wind gust near the intersection of Hoffner Avenue and Goldenrod Road in Orlando.

Thunderstorm Wind, Orange

When
June 18, 7:00 PM EST
Where
Orange County, 4.47 mi ENE of Wewahatee
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.440, -81.030

US Air Force wind tower number 2202 at Kennedy Space Center measured a 56 kt (64 mph) wind gust.

Thunderstorm Wind, Brevard

When
June 18, 7:36 PM EST
Where
Brevard County, 0.12 mi E of (Cof)patrick Afb
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.230, -80.598

Patrick AFB measured a 56 kt (64 mph) wind gust.

Thunderstorm Wind, Brevard

When
June 18, 7:59 PM EST
Where
Brevard County, 0.12 mi E of (Cof)patrick Afb
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.230, -80.598

Patrick AFB recorded a 50 kt (58 mph) wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301019, 301020, 301021, 301022, 301023, 301025, 301031, 301033.